Oral Contraceptives May Affect Testosterone Levels Long-Term
January 9, 2006
Birth control pills may exert negative effects on women's sexual health over an extended period of time, according to a new study in Boston.
Among women who had discontinued birth control pill use six months previously, blood analysis showed that sex hormone-binding globulin (SHBG) levels were almost twice as high as in women with no history of oral contraceptive (OC) use, reported researchers Claudia Panzer, MD, of Boston University, and colleagues.
The study was published in the January issue of The Journal of Sexual Medicine and reported by MedPage Today on 3 January 2006.
The researchers also reported that women currently taking birth control pills had SHBG levels four-fold higher women with no OC exposure. The authors noted their surprise that, while they had expected current OC users to have higher SHBG levels, compared with non-OC-users, the fact that women who had discontinued OC use had higher-than-normal levels.
The higher-than-normal SHBG levels continued even in women who underwent transdermal testosterone replacement therapy during the trial. SHBG binds to testosterone. The higher SHBG levels suggest that women who have taken OCs may have reduced bioavailable testosterone - and therefore may be at increased risk for sexual problems, according to the authors.
Testosterone is believed to play a major role in women's sexual health, and reduced bioavailable or free testosterone levels could increase women's risk for lowered sexual desire and arousal, as well as decreased lubrication and increased sexual pain (dyspareunia).
Dr Panzer and colleagues suggested that prolonged exposure to OCs' synthetic estrogens may trigger permanent changes in gene expression, leading to elevated SHBG levels.
This retrospective study compared 62 women currently using OCs with 39 women who used (but no longer use) OCs, and 23 women who had never used OCs. All participants were pre-menopausal and the groups' mean ages were 32, 33 and 36 years, respectively. All participants had reported sexual dysfunction for six months or more.
The researchers offered all participants the option to receive transdermal testosterone therapy to enhance their sexual function. This treatment consists of a daily application of testosterone-gel that is typically one-tenth of the amount usually prescribed for men.
SHBG levels were measured four times: at baseline, while using OCs, at a mean of 80 days after discontinuing OC use and at about 120 days after discontinuation.
At baseline, current OC users had SHBG levels of 152 nmol /LÂ± 7; discontinued users' levels were 159 nmol/LÂ± 9 and women with no history of OC use had levels of 41 nmol/LÂ± 4.
At follow-up, women who had discontinued OC use had significantly decreased SHBG levels, but the levels were still higher than those of non-OC-users (64 nmol/LÂ±4 versus 35 nmol/LÂ±4, respectively). At a mean of 132 days after baseline, SHBG levels of women currently using OCs remained the same at 149 nmol/LÂ±10.
Of the women who had discontinued OC use, 11 were followed for about one year. Even after a mean of 11.3 months after stopping OC use, their SHBG levels were higher than normal, measuring 73 nmol/LÂ±6.
The continued elevation of SHBG levels among women no longer taking OCs was surprising, said the authors, "as the effect of oral contraceptives on sex hormone-binding globulin levels should have subsided." Moreover, the fact that these women also received transdermal testosterone therapy, which they expected would decrease SHBG levels, makes the findings more interesting.
In contrast, bioavailable testosterone levels for women who had not used OCs were significantly higher, as expected, than levels among women using OCs and women who had used but discontinued OCs. Previous research has shown increased SHBG levels to be associated with a concomitant 40-60% decrease in free testosterone levels, among women who use OCs.
Based on these data, the investigators suggested that extensive exposure to OCs' synthetic estrogens may cause permanent changes in gene expression, leading to increased SHBG levels.
The authors also cautioned that their data should be confirmed by a larger, more extensive study, noting that their study-sample was small and that type of OC and duration of taking OCs varied among participants. Therefore, they could not determine whether there was any dose-response relationship.
They suggested that the next step should be to undertake a longer study that would permit observation of potential reversal of the observed effects, concluding:
"Further research is needed to identify whether sex
hormone-binding globulin changes induced by oral contraceptives may
or may not be completely reversible after discontinuation of oral
contraceptive use and whether this leads to long-term sexual,
metabolic, and mental health changes in women."
Posted: January 2006